Name: Esther (My mother)
State or Country of residence: Idaho
Quinolone taken: Levaquin
Reason for the Quinolone: UTI
Was a safer antibiotic tried first? : No
How long did you take the Quinolone for? : 7 Days
How long ago did you take the Quinolone?: February 8, 2000
How much have you recovered as of now?: Less than 10%
Does your doctor agree the Quinolone is the cause of your problems?: Yes
Do you have a history of seizures or neurological problems?: No
Please list anything your doctor did that helped in your recovery: Extensive physical therapy
What has helped you in your recovery?: Physical therapy
|On February 8, 2000 my mother was given Levaquin for UTI at the
local convenience or quick care center. Within 24 hours she experienced
severe pain in her heels.
She was seen on February 10 by a second doctor, same clinic, he failed to diagnose the problem.
On February 15 the pain was severe and her heels had turned black. She was seen at her regular internal medicine clinic, again no diagnosis. The pain and discoloration continued and she was seen at the same clinic on February 17, he also failed.
On February 23 she was finally able to get an appointment with her regular physician who promptly diagnosed Levaquin allergy or reaction which was confirmed the same day by an orthopedic doctor with an MRI. Her Achilles tendons were partially ruptured, no repair was possible. In the meantime Mom had taken the whole prescription of 500mg for seven days.
Given Medicare/HMO's reluctance to adequately provide or pay for any more than short term hospitalization it is a never-ending nightmare.
What makes me absolutely furious is that it's been over four years and we are still finding medical care providers at all levels who have never heard of Levaquin poisoning/allergy.
Last Updated 9/06/04